bipolar misdiagnosis

Carla asks…

My son was in nursing school, age 27, and working as a graduate assistant at the same time. He was going without sleep, but feeling sleep deprived, so he was drinking caffeine energy drinks. He passed a big test, went out with the guys, and overdid the drinking. The next day, he played in a flag football game and got a head injury that required stitches. After the injury, he was sleeping maybe 2 hours a night, and felt terrible. Two days later he has a psychotic break!!!!!

I swear he never exhibited bipolar symptoms growing up. He did have test anxiety and some attention issues in school, but overall was a good student, etc. He did not have extreme mood swings.

As a result of the psychotic break, he was hospitalized, and came out of it, on Seroquel. He has managed ok, but has terrible self-esteem issues because of it. The doctor at the mental health center has now switched him to Abilify.

How can we be sure he needs these meds?? Does he have bipolar or was it just a combination of crap that produced the perfect storm????

Dr. Fink answers…

We hear this a lot, and the answer is always the same: You can’t be sure it’s bipolar disorder unless the mania or psychotic break occurs spontaneously – not influenced by antidepressants, excessive stimulants, alcohol or substance abuse, sleep deprivation, and so on.

In this case, there seemed to be a number of triggers – sleep deprivation, excessive stimulants – caffeine, and a head injury. Given this package of potential causes of psychotic and/or manic symptoms, it’s hard to say for certain whether this eventually will be a story of true bipolar disorder or turn out to be a one- time episode brought on by severe circumstances.

It could be that your son does have an underlying vulnerability to bipolar disorder and that is why symptoms developed in response to the stresses on his system. We know that many people undergo similar life events without developing psychosis and mania, so the question is: Why did these events lead to this outcome in your son? At this point, it’s hard to say, until his story unfolds more over time.

The absence of mood symptoms in childhood does not rule out the development of bipolar disorder. Many people with bipolar recall having depressed and/or irritable symptoms as a child or teen, but certainly not all.

The more pressing question is what to do about it? Do you stop the medications and risk experiencing another episode or continue the medications even though they may not be necessary? This requires an ongoing discussion with the psychiatrist to determine if and when it might be reasonable to try decreasing or coming off of medications. Usually I wait until someone has been stable for an extended period of time (at least a year, sometimes more) before considering this step.

But this is complex. Many factors contribute to the decision to stay on or to taper or discontinue medications in a case like your son’s. It has to be part of the treatment process – careful monitoring by and communication with the doctor will be crucial.

Also, you mention your son’s self-esteem challenges, and I wonder whether he’s in psychotherapy with the psychiatrist or if he has established a relationship with a therapist. He has gone through a traumatic life experience, and regardless of how it plays out he would likely benefit from a psychotherapy that would help him work through this and avoid or reduce the impact of later repercussions.

Photo by “redmuse_poet,” available under a Creative Commons attribution, non-commercial license.

 


Comments


View Comments / Leave a Comment

This post currently has 4 comments.
You can read the comments or leave your own thoughts.

Trackbacks

No trackbacks yet to this post.






    Last reviewed: 15 Dec 2010

APA Reference
Fink, C. (2010). Bipolar Disorder Misdiagnosed?. Psych Central. Retrieved on December 21, 2014, from http://blogs.psychcentral.com/bipolar/2010/12/bipolar-disorder-misdiagnosed/

 

Bipolar Beat


Subscribe to this Blog:
Feed

Bipolar
Disorder



Archives





Candida Fink, M.D. and Joe Kraynak are authors of
Bipolar Disorder for Dummies.


Best of the Web - Blog 2008

Subscribe to this Blog: Feed

Recent Comments
  • Bubblewrapopper: I gained 60 lbs in a year on Depakote and Depo-Provera, the birth control shot when I had just...
  • Lisa Keith, Psy.D.: I agree John, abilify is a mood stabilizer for dysregulation disorders and not indicated for...
  • Lisa Keith, Psy.D.: Thank you for posting this information. I have been on abilify and cymbalta together for going on...
  • bishinri: So sorry for your heartbreak and pain. The trauma is indescribable. Hope you are moving on and in a healthy...
  • bishinri: Yes…self sabotage is a great description for it. It is like a self defense mechanism or something....
Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!